Alert archive / Louisiana / High Wind Watches in 2018

High Wind Watch 1, NWS New Orleans, LA

December 19, 2018Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this high wind watch at Dec 19, 2018, 3:06 PM CST for Saint Bernard Parish, Louisiana. It took effect at Dec 20, 2018, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 3:06 PM CST (21:06 UTC)
In effect from
Dec 20, 2018, 3:00 PM CST
Expired
Dec 20, 2018, 10:16 AM CST
In force
Issued by
NWS New Orleans, LA

County Saint Bernard Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this high wind watch went out at Dec 19, 8:13 AM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Dec 19, 8:13 AM CST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
813 AM CST Wed Dec 19 2018

.SOUNDING DISCUSSION...
No issues with the flight this morning aside from bursting a bit
earlier than normal, only reaching an altitude of 15.5 miles and a
pressure of 24.5 mb. The balloon burst 62 miles downrange NE over
Stone County, MS in the forest near White's Crossing.

Pretty dry looking stable sounding below 12.8kft but nearly
saturated from 500 mb upward, leading to a heavy virga profile
that will likely moisten the lower levels over time. A very
shallow surface based inversion to about 300 ft. Precipitable
water is a very low 0.40 inches. Winds start off calm in the
inversion layer, ENE 15 kt just above the inversion, veering to
SE-SW 15-35 kt to 500mb/18.5kft, then SW 40-120 kt above. Max wind
231/120kt at 39.6 kft. Tropopause as at 184 mb/41.2kft. 24/RR

&&

.PREV DISCUSSION... /issued 302 AM CST Wed Dec 19 2018/

DISCUSSION...
Only real weather concerns will be during the first few days of
the forecast period as two different upper level features move
through the area. The first will affect the area today and tonight
as a southern stream shortwave trough ejects eastward out of Texas
and moves through the Lower Mississippi Valley. This feature will
result in widespread showers today and tonight with isolated
embedded thunderstorms possible this afternoon and this evening.
Any convection should remain elevated, and thus no severe weather
is expected. Brief periods of moderate to heavy rainfall will be
possible, but generally expect rainfall totals through tonight to
be less than an inch. Temperatures today will be near normal for
this time of the year, topping out in the low to mid 60s.

The second, and stronger system moves in quickly following
today's feature as a northern stream long wave trough dives
southward through the plains states and toward the central Gulf
Coast. This system will bring a second round of rain to the area,
and will also be accompanied by a much colder air mass. Rainfall
is generally expected to be light, with totals only forecast
around a quarter of an inch for the Thursday and Thursday night
time frame. The cold air mass will begin to advect in by mid
morning, so expect highs to occur relatively early in the day with
falling temperatures through the afternoon. Still looks like
precipitation should remain in liquid form across the area as low
level cold air doesn't arrive until after the column begins to dry
out. At MCB, for instance, freezing level is still around 3500 ft
with a surface temperature in the mid to upper 40s at 00z Friday
and the column begins to dry out by 03z.

The bigger concern impact-wise will be potential for some fairly
strong winds Thursday afternoon through Thursday night, especially
south of the tidal lakes. Sustained winds of 20 to 25 mph with
higher gusts will be possible in these areas and a wind advisory
will likely be necessary. From the river parishes, through the
north shore and across the Mississippi Coast, winds will be
lighter, but will still be brisk with sustained speeds of 15 to 20
mph accompanied by higher gusts. One thing to consider with these
winds is that many people have already decorated their homes for
the holidays. If not secured properly before the winds pick up, a
few Santas could take flight - especially across the south shore
where winds will be strongest.

Cold air advection continues on Friday and highs are generally
expected to top out in the mid 50s with winds gradually calming
through the day. Winds will be light by Saturday night and should
allow for efficient radiative cooling when combined with clear
skies and low dewpoints. Lows are forecast to fall into the mid to
upper 30s north and upper 30s to lower 40s south Friday night.

By Saturday, a more zonal flow pattern will take control of the
area's weather and a gradual warming trend will begin. Expect
temperatures to rise above normal by Sunday afternoon and remain
fairly steady through Christmas Day with lows in the upper 40s
and lower 50s and highs generally in the upper 60s to possibly
just over 70 degrees. Not carrying any significant rain chances in
the extended as shortwave energy should generally remain north of
the local area.

AVIATION...
With plenty of cloud cover around OVC200, FG will not be an issue
unless the ceilings clear a bit. Ceiling will slowly lower through
the day from OVC200 to OVC060 around noon to OVC040 by mid afternoon
and OVC030 by dark. Some SHRA activity will begin to affect a few
terminals by late morning and spread to each location afterwards
as the activity moves from SW to NE. There is a possibility of
observing a TS but is not high enough to mention and this would
only occur for terminals over the southern half of the area. even
though cloud cover will be dense tonight, some reduction in vis is
possible as a trough axis and dry slot moves over the area. A
cold front moves in Thursday morning with more SHRA. Wrap around
ceilings will form behind the front with some continuing -SHRA as
well. Ceilings should be mostly stable at OVC030 to OVC020.

MARINE...
SE winds will slowly rise to around 15kt ahead of a trough axis that
will move through this evening bringing winds around to west then
NW. Wind speeds should remain the same through much of tonight until
a cold front moves through Thursday morning causing wind speeds to
rapidly rise to advisory conditions Thursday morning and gales by
Thursday around noon through Friday around noon. A small craft
advisory and gale watch has been posted for these conditions. This
will cover all marine areas since it is likely that frequent
gusts to gale or better over protected waters will occur as well.
Winds will begin to ease back and become southerly over the
weekend with the approach of a reinforcing cold front.

DECISION SUPPORT...
DSS code: Blue
Deployed: None
Activation: None
Activities: Gale watch

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rain; direct tropical threats; Events of National
         Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  60  50  56  38 /  90  80  70  70
BTR  60  50  54  40 /  80  30  70  60
ASD  63  53  59  40 /  90  50  60  70
MSY  64  53  59  44 /  70  30  60  60
GPT  62  54  61  43 /  80  70  60  70
PQL  65  54  63  42 /  90  90  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from Thursday afternoon through Friday morning for
     GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 6 AM to noon CST Thursday for GMZ530-
     532-534-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Gale Watch from Thursday afternoon through Friday morning for
     GMZ532-534-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 6 AM to noon CST Thursday for GMZ532-
     534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 19, 9:56 AM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
956 AM CST Wed Dec 19 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-200400-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
956 AM CST Wed Dec 19 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Widespread showers with a few embedded thunderstorms are expected
to affect the area today and tonight, with the highest rain
chances this afternoon and this evening. Severe weather is not
expected, but a few of the heavier showers could produce brief
periods of moderate to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very strong winds in the wake of a cold front will develop
Thursday afternoon and persist through Friday morning across the
coastal waters. A Gale Watch has been issued for this period.
Mariners can expect sustained winds of 25 to 35 knots with higher
gusts across all waters. Seas will range from 3 to 7 feet in
protected waters. Across the open waters, seas will range from 3
feet near shore to as high as 20 feet in the far outer waters.

Winds over land areas will be lighter than over the water, but
will still be quite brisk, especially for areas south of the
tidal lakes. Sustained winds of 20 to 35 mph with higher gusts
possibly approaching 50 mph will be possible in these areas. This
is especially so for those locations right near the southern
coast of Lake Pontchartrain and along the elevated roadways in the
city of New Orleans. Winds of this magnitude will blow around
light weight loose objects, such as holiday decorations. A wind
advisory will likely be needed late Thursday and Thursday night
south of the tidal lakes. A High Wind Watch may be issued for
locations right along the southern side of the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:38 AM CSTGale WatchLIX11 hr
Dec 19, 3:38 AM CSTSmall Craft AdvisoryLIX32 hr
Dec 19, 3:06 PM CSTGale WarningLIX45 hr
Dec 19, 3:06 PM CSTWind AdvisoryLIXSaint John the Baptist43 hr
Dec 19, 4:49 PM CSTSpecial Marine WarningLIX56 min

Nearby

High Wind Watches in Louisiana, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.